Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at Aug 4, 2017, 3:25 PM CDT for 10 counties in Kansas. It took effect at Aug 5, 2017, 7:00 AM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 3:25 PM CDT (20:25 UTC)
- In effect from
- Aug 5, 2017, 7:00 AM CDT
- Expired
- Aug 6, 2017, 6:32 AM CDT
- In force
- 24 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Allen County, KS, Chase County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WGUS63 KICT 042025 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 325 PM CDT Fri Aug 4 2017 KSZ071-072-096-051030- /O.NEW.KICT.FF.A.0005.170805T1200Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodson-Allen-Neosho- Including the cities of Yates Center, Iola, Humboldt, and Chanute 325 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... The National Weather Service in Wichita has issued a * Flash Flood Watch for a portion of Southeast Kansas, including the following areas, Allen, Neosho, and Woodson. * From Saturday morning through Sunday morning. * Heavy rainfall possible from thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ KRC
4 follow-up statements
519 WGUS63 KICT 050840 FFAICT Flood Watch National Weather Service Wichita KS 340 AM CDT Sat Aug 5 2017 KSZ071-072-096-052245- /O.CON.KICT.FF.A.0005.170805T1200Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodson-Allen-Neosho- Including the cities of Yates Center, Iola, Humboldt, and Chanute 340 AM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * a portion of Southeast Kansas, including the following areas, Allen, Neosho, and Woodson. * From 7 AM CDT this morning through Sunday morning. * Heavy rainfall possible from thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ METZGER
775 WGUS63 KICT 052053 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 353 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS HAS BEEN EXPANDED WEST TO INCLUDE ELK AND CHAUTAUQUA COUNTIES... .THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM SUNDAY... KSZ053-070-095-099-100-061100- /O.EXA.KICT.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chase-Greenwood-Wilson-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, Eureka, Madison, Neodesha, Fredonia, Coffeyville, Independence, and Parsons 353 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Wichita has expanded the * Flash Flood Watch to include portions of Central Kansas and Southeast Kansas, including the following areas, in Central Kansas, Chase. In Southeast Kansas, Greenwood, Labette, Montgomery, and Wilson. * Through Sunday morning. * Numerous thunderstorms will produce very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that cause flash flooding. Flash flooding is a very dangerous situation. Remember to turn around. Don't drown. You should definitely avoid all areas where flash flooding is occurring or imminent, especially at night! You should monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$ KSZ071-072-096-061100- /O.CON.KICT.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodson-Allen-Neosho- Including the cities of Yates Center, Iola, Humboldt, and Chanute 353 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Most of Southeast Kansas, including the following areas: Allen, Neosho, and Woodson. * Through Sunday morning. * Thunderstorms will produce very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that cause flash flooding. Flash flooding is a very dangerous situation. Remember to turn around. Don't drown. You should definitely avoid all areas where flash flooding is occurring or imminent, especially at night! You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ ES
364 WGUS63 KICT 060828 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 328 AM CDT Sun Aug 6 2017 .THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM SUNDAY... KSZ094-098-061200- /O.EXA.KICT.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elk-Chautauqua- Including the cities of Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 328 AM CDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING... The National Weather Service in Wichita has expanded the * Flash Flood Watch to include a portion of Southeast Kansas, including the following areas, Chautauqua and Elk. * Until 7 AM CDT this morning. * Numerous thunderstorms will produce very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that cause flash flooding. Flash flooding is a very dangerous situation. Remember to turn around. Don't drown. You should definitely avoid all areas where flash flooding is occurring or imminent, especially at night! You should monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$ KSZ053-070>072-095-096-099-100-061200- /O.CON.KICT.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chase-Greenwood-Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 328 AM CDT Sun Aug 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * portions of Central Kansas and Southeast Kansas, including the following areas, in Central Kansas, Chase. In Southeast Kansas, Allen, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Until 7 AM CDT this morning. * Numerous thunderstorms will produce very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that cause flash flooding. Flash flooding is a very dangerous situation. Remember to turn around. Don't drown. You should definitely avoid all areas where flash flooding is occurring or imminent, especially at night! You should monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$ METZGER
522 WGUS63 KICT 061132 FFAICT Flood Watch National Weather Service Wichita KS 632 AM CDT Sun Aug 6 2017 KSZ053-070>072-094>096-098>100-061245- /O.CAN.KICT.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 632 AM CDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Central Kansas and Southeast Kansas has been cancelled. The threat for heavy rain has ended. However a number of flood warnings remain in effect for parts of this area. Flooding of low lying areas and low water crossings is likely this morning. Do not drive through water of an unknown depth or around barricades. $$ Howerton
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 2:24 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 4, 2:24 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 224 PM CDT Fri Aug 4 2017 .SHORT TERM...(This evening through Monday night) Issued at 224 PM CDT Fri Aug 4 2017 High pressure was centered over northeast Kansas today providing temperatures that are much below normal. That story will change as the cold front that brought these cool temperatures, returns north as a warm front and is the focus for convection over the next several days. For tonight, the warm front will return into the forecast area after 06z. Low level moisture transport will force convection along the boundary. The timing of several of the short range models is for storms to develop around 08Z and affect areas along and east of the Flint Hills. Precipitable waters are running near 2 inches. This will support rainfall amounts as much as an inch given the progressiveness of the storms. Confidence is reasonable for this scenario. Cannot rule out a strong storm. Storms will be ongoing Saturday morning and should move out of the state late Saturday morning. Storm redevelopment will occur Saturday afternoon and evening. There is some shear and CAPE for organized storms. However, models show this developing in the area of broad isentropic ascent in the increasing area of low level moisture transport and not focusing on a boundary. Typically, models do not perform well with this scenario, over-forecasting convection in the area of the isentropic ascent. So, I have very low confidence in precipitation as widespread in this area of convection Saturday night until a boundary enters into the forecast area probably not until 06z Sunday morning. This is a significant source of uncertainty. The cold pool from tonight's convection will still be around while the surface low remains west of the forecast area until about 06z Sunday morning. Additionally, caution should be taken with the 12z GFS as it is an outlier with the forecast of convection along southeast Kansas Saturday night. All other models keep the convection east of the forecast area. So again, inclined to believe the greatest convective potential will be north and east of the forecast area. The last item during this period is flooding. After a great deal of deliberation, there remains a small concern for flooding across areas in the eastern portion of the forecast area. Should the storms tonight create enough of a cold pool, it will become a focusing mechanism for convection Saturday night. Very small Corfidi Vectors suggest the possibility of backbuilding storms. Very low confidence, but a rick nonetheless. .LONG TERM...(Tuesday through Friday) Issued at 224 PM CDT Fri Aug 4 2017 Periodic chances for storms as a zonal flow pattern takes shape for the middle of the week. Then, a more meridional flow pattern develops over the weekend with the next chance for storms being next Friday. Temperatures will remain below average through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1253 PM CDT Fri Aug 4 2017 A challenging aviation forecast with the potential for thunderstorms was found with this issuance. Chances for any storms are still on target for after 6z based on all of the model simulations. Questions come into play on exact location of the activity and longevity. There appears to be a few hour window for KRSL & KGBD for precip activity, but the rest of the TAF sites are a toss up in how long activity will be around. Models are showing that KCNU and KSLN will have the best chances. It is hard to pin point when there will be an exit from KSLN, and this forecast may have over done the time of the VCTS. An additional difficulty is the cloud heights primarily at KCNU with at least one model hinting at IFR conditions. This is very possible given the moisture transport into that area. Subsequent forecast issuances will be able to better assess the trends for precipitation tonight into Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 64 90 69 / 10 40 40 70 Hutchinson 81 63 89 67 / 10 50 40 60 Newton 79 61 86 66 / 10 50 50 70 ElDorado 79 61 86 68 / 10 50 60 70 Winfield-KWLD 82 64 91 70 / 10 40 40 60 Russell 81 63 90 64 / 10 40 30 40 Great Bend 82 64 91 65 / 10 40 30 40 Salina 82 62 86 66 / 10 60 60 60 McPherson 81 61 87 65 / 10 60 50 70 Coffeyville 81 61 86 71 / 10 50 50 80 Chanute 79 61 82 69 / 0 50 60 70 Iola 78 60 80 69 / 0 50 60 80 Parsons-KPPF 80 62 85 70 / 10 50 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...VJP
Hazardous weather outlook, Aug 4, 6:59 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 659 AM CDT Fri Aug 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 659 AM CDT Fri Aug 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms late this evening and tonight. A few of the thunderstorms may contain small hail and winds up to 50 mph late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible for Saturday afternoon and Saturday night mainly east of Interstate 135. Large hail up to half dollars and 60 mph winds are the main concern during the afternoon and evening hours. As Saturday evening progresses, the severe weather threat will diminish, but heavy rainfall and embedded thunderstorms may produce localized flooding for late Saturday night into early Sunday. Especially for areas over the Flint Hills and southeast Kansas. Drier and cooler weather will dominate the region with the next chance for showers and thunderstorms expected to be Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ELM/Ketcham
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.